logoThe People's Perspective on Medicine

Doctor Pooh-Poohs Statins As Arthritis Trigger

Doctor Pooh-Poohs Statins As Arthritis Trigger

Q. I took a statin drug to lower cholesterol for 3 months and developed severe joint pain. When I told my doctor about the pain in my joints he pooh-poohed it and said this medication doesn’t cause joint pain.

Well, I told him I didn’t think that was correct, because I stopped taking the statin drug and within 2 weeks the joint pain went away.

Not everyone has the same reaction to medications. I don’t like picking on doctors (because I have had some great ones) but they need to listen, once again to their patients. When someone tells them they are having joint pain that they didn’t have before the medication, it is not imaginary.

By the way I was on the lowest dose of 10mg. I had a problem with it and no doctor can tell me that I imagined my joint pain because it was excruciating and affected all my joints. Since it all went away after I stopped the medication that should tell you something. The joint pain never returned once I stopped the statin!

A. We have no doubt that there are many patients who can take statins such as atorvastatin, lovastatin, pravastatin or simvastatin without experiencing any side effects. Good for them. But there are others, such as yourself, who just cannot tolerate this class of medications.

A brand new article just published in the Annals of Internal Medicine (April 2, 2013) reveals that over half of patients put on statins stop taking their medicine at some point. Records for over 107,835 patients were reviewed from Massachusetts General Hospital and Brigham and Women’s Hospital. More than 57,000 patients stopped taking their statin at least temporarily. Reasons included fatigue, digestive distress, muscle pains, headaches or liver problems.

The point of the article was that many patients who stopped taking a statin were able to restart on a different statin or on a lower dose without problems. We suspect that may be true for some, but many others cannot tolerate any statins. And arthritis or joint pain is not that unusual a side effect.

Look in the official prescribing information for statins and you will discover side effects such as “arthritis,” “arthralgia” or “joint pain.” And this is not a rare complication. In atorvastatin (Lipitor) clinical trials, joint pain was one of the most common side effects, even ahead of muscle pains, one of the most common complaints we hear about from visitors to this website.

Here are just a few examples of stories people have shared:

“I too took a statin, pravastatin, and after a few months my health fell apart. My creatinine went up, kidney function went down, rheumatoid factor went up, felt horrible! I asked my doctor if it was the statin since it all started after taking it. She refused to even consider it.

“They were ready to diagnose me with anxiety disorder, rheumatoid arthritis & MS! I stopped the statin on my own, and began to feel better. Low and behold my anxiety, joint pains, and brain fog/memory problems have gone away.”

Trish

++++++++++++++++++++++++

“The side effects that I suffered as a result of taking 40 mg of simvastatin nightly almost cost me my sanity. I am 57, a nurse, keep dogs and have raised five children and do not smoke. However, I became exhausted just dressing and doing normal housework to being unable to climb stairs and not able to get my breath. It is frightening because you don’t know what’s wrong with you and you think you are going mad.

“I couldn’t carry my shopping, walk up a slope against the wind, or pick up my grandchildren. It’s been a nightmare and the pain in my legs, ribs and shoulder joints is unbelievable.

“A colleague of mine sent me a link to all of these symptoms to statins in the British National Formulary. My GP was dismissive. I’ve stopped taking the statins myself and while I am still quite tired I can now get dressed and pick up some leaves in the garden etc without having to keep sitting down to catch my breath.

“Yes I am concerned about my cholesterol, my father died at at age 42, but cholesterol is not the only cause of strokes and heart attacks. If you can’t physically move, then this is also not good for your overall well being.”

Leslie

++++++++++++++++++++++++

“After horrible memory problems, breathing problems, and fatigue, my doctor agreed that enough was enough as far as statins were concerned. He said diet — either give up fat or give up carbohydrates. I choose the latter.

“Cholesterol dropped to acceptable levels, weight dropped (nice side effect), joint pain almost totally went away, and I felt better than I had in years.

“Hard diet — YES! But it was worth the effort. If you have a doctor that doesn’t believe in the side effects of statins, you might want to consider shopping for a new doctor.”

MMH

Share your own experience below. Have you been able to go back on a statin successfully without side effects? If so, please share your story. If you have discovered that you react to all statins in a similar way, we would also like to hear from you.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.6- 10 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.